MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 08/02/2008
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral incisional hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2008, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; recurrence; adhesions; mesh migration; mesh removal; necrotic & strangulated omentum; seroma; wound debridement; wound vac.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2003: (b)(6) indications: ¿this 32-year-old female is status post a hysterectomy, and subsequently has had a large (sic), as well ventral hernia.¿ implant procedure: repair of laparoscopic ventral hernia.[ implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph07/01995364, 20cm x 30 cm x 1.5mm thick, with holes] implant date: (b)(6) 2003 [hospitalization (b)(6) 2003] on (b)(6) 2003: (b)(6).Operative report.Pre- and postoperative diagnosis: ventral and incisional hernia.Anesthesia: general.Procedure: ¿with the patient under general anesthesia, in the supine position, a small incision was made in the infraumbilical position.The skin and subcutaneous tissues were incised sharply.The fascia was identified and opened sharply under direct vision.The peritoneum was identified and was opened sharply.The trocar was inserted and the pneumoperitoneum was insufflated.Upon examining the abdomen, there was a significant amount of omental adhesions to the anterior abdominal wall.The trocar was removed, and these were bluntly removed to facilitate evaluation with the camera.Once this was performed, the camera was reinserted, and under direct vision toward the left flank, a second 10 mm trocar was inserted in the right lateral flank, under direct vision, which was a 5 mm port.With the harmonic scalpel, the omental adhesions were taken down with sharp and blunt dissection from the anterior abdominal wall and the ventral hernia.Once all of these adhesions were removed widely from the level of the umbilicus, and laterally, the hernia defect was identified.On the dermal side, the edges of the fascia were marked to facilitate placement of the mesh.The mesh, dual-sided, was then inserted in the umbilical port.The mesh was unfolded, and properly oriented.The mesh extended beyond the edges of the fascial defect laterally, and was tacked with multiple tackers.In the center, under direct (sic) the mesh was tacked to the infraumbilical incision with an interrupted suture of 0-vicryl.The right lateral portion of the mesh was then tacked, well beyond the edges of the fascial defect.Because of the large central defect, the mesh was also tacked centrally to the central portion of the abdomen.Once the mesh was adequately in place, and there were no loose edges, the trocars were removed under direct vision.The wounds were infiltrated with marcaine.The left 10 mm trocar site as closed at the fascial level with a 0-vicryl stitch.The umbilicus fascia was then closed with interrupted sutures of 0-vicryl, and infiltrated with marcaine.Skin incisions were closed with monocryl and dermabond.The patient tolerated the procedure well.There were no complications.¿ on (b)(6) 2003: (b)(6).Implant information: gore® dualmesh® plus biomaterial with holes.Ref: 1dlmcph07; lot: 01995364.Size: 20 x 30 x 1.5.Expiration date: 01/30/2005.Quantity: 1.The records confirm gore® dualmesh® plus biomaterial with holes (ref: 1dlmcph07; lot: 01995364) was implanted during the procedure.Relevant medical information: no interim medical records.Explant preoperative complaints: on (b)(6) 2008: (b)(6).Indications: ¿this is a 37-year-old female who had a laparoscopic ventral hernia repair years ago who has been having intermittent abdominal pain at the residual hernia sac with inflammatory changes identified on ct scan.¿ explant procedure: repair of recurrent incisional hernia with mesh and removal of previously placed mesh.Explant date: (b)(6) 2008 [hospitalization: (b)(6) 2008.On (b)(6) 2008: (b)(6).Operative report.Preoperative diagnosis: inflammatory residual hernia sac.Postoperative diagnosis: recurrent hernia with inflamed hernia sac and displaced mesh.Anesthesia: general.Estimated blood loss: n/a.Specimens: n/a.Drains: jackson pratt drain.Findings: ¿a small residual recurrent opening in the midline below the umbilicus with necrotic and strangulated omentum with a sinus tract that lead to the old totally displaced mesh.¿ procedure: ¿with the patient in a supine position once general anesthesia was obtained, the abdomen was opened through an infraumbilical midline incision.Upon opening the incision, the old residual hernia sac was encountered.This was dissected circumferentially to expose all the edges of the mesh down to the fascia.There was a fascial opening just beneath the umbilical area that had a piece of omentum that had incarcerated into this opening.It was also within the residual old hernia sac with a large confluent mass of old fat most of which had evidence of fat necrosis.This was dissected sharply and with the electrocautery and also with ligasure.Portions of the omentum that were adhesed to the ventral hernia sac were transected with the ligasure.The remainder of the omentum was placed back in the abdominal cavity.The inferior pole of dissection was a tract opening that when cannulated had a significant amount of purulent locking fluid.This was cultured.This lead to a tract down below the fascial layer and to the old pieces of mesh which had entirely displaced from the abdominal wall.This was easily removed from a pocket of fibrotic material that had formed around the mesh.The fibrotic pocket, once the mesh was removed, was also debrided as well to remove any potentially contaminated debris.Once all of the mesh had been completely removed intact and the fibrotic wall had been also removed as well as the necrotic fat, the abdominal wall thoroughly irrigated until clear.The wound was also thoroughly irrigated as well.A piece of alloderm mesh that had been presoaked and was placed in the hernia defect.This was sewn with a continuous running suture of 2-0 prolene.Once the mesh was in place the deep tissues ware closed with interrupted sutures of monocryl and a jackson pratt drain was placed through a separate stab wound and placed over the mesh repair.This was secured to the skin with 3-0 nylon.The skin was the infiltrated with marcaine as was the fascia and closed with staples.The patient tolerated the procedure well.There are no complications.¿ on (b)(6) 2008: (b)(6).Implant information : lifecell alloderm.Lot: 023251-019.Size: 4 x 12.Expiration date: 09/(b)(6).Pathology report.Final pathological diagnosis: 1.Fibromembranous hernia sac with fibrofatty contents.2.Mesh.Tissues: 1.Hernia sac ¿ hernia sac and contents.2.Hardware ¿ retained mesh ¿ gross exam only.Gross description: 1.Dense fibromembranous tissue with saccular fatty contents measuring in aggregate 25 x 18 x 8 cm.Mesh measuring 25 x 15 x 0 mm.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the instructions for use further warn: ¿when using this device as a permanent implant and unintentional exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15583461
Report Number2017233-2022-03393
Device Sequence Number6470271
Product Code FTL
UDI-Device Identifier00733132601264
UDI-Public00733132601264
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2008
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/30/2005
Device Model Number1DLMCPH07
Device Catalogue Number1DLMCPH07
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer09/16/2022
09/16/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date02/07/2023
02/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/31/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age37 YR
Patient SexUnknown
Patient Weight95 KG